2013-08-21 - Recall Alert

On August 9, 2013, the FDA announced that a compounding pharmacy in Texas (Specialty Compounding, LLC) is voluntarily recalling all lots of its unexpired sterile products dispensed since May 9, 2013. Reports of bacterial infection affecting 15 patients at two hospitals in Corpus Christi, Texas, prompted the recall. The patients received an IV infusion of calcium gluconate supplied by Specialty Compounding, a subsidiary of Peoples Pharmacy Inc. According to the FDA, the compounding firm distributed sterile formulations nationwide, with the exception of North Carolina.

Yesterday, the CDC published a bulletin on the recall and announced that two of the 15 patients had died. According to Texas state officials, most of the infections were caused by Rhodococcus equi and are thought to be connected to the calcium gluconate infusion.

The FDA and CDC have made the following recommendations:

All sterile use products produced and distributed by Specialty Compounding are being recalled, and none of these products should be used by patients or administered to patients. Facilities, health care providers, and patients who have received the products, should immediately discontinue use, quarantine the products, and return the products to Specialty Compounding.

If patients who received recalled product are experiencing symptoms, especially fever, they should consult a physician.

Patients and physicians should report adverse reactions experienced with the use of any Specialty Compounding products to the FDA’s MedWatch Adverse Event Reporting program.

If you or a loved one has been affected by a Specialty Compounding product, contact us at www.andrewsthornton.com or toll free at 1-800-644-1734.

Share this Post
Email this to someoneTweet about this on TwitterShare on FacebookShare on LinkedInShare on TumblrShare on Google+Print this page